Hail, Norman
- When
- August 20, 2:30 AM CST
- Where
- Norman County, 0.94 mi E of Perley
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.180, -96.800
The combination of the low level jet (strong wind speeds) and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The combination of the low level jet (strong wind speeds) and warm advection helped fuel several severe thunderstorms from the late evening of August 19th through the early morning hours of August 20th. The first severe thunderstorm occurred just north of Devils Lake, North Dakota. Later severe storms generally tracked from the Devils Lake region, through the Ada-Twin Valley area, and then into portions of west central Minnesota. The storms mainly produced large hail, but at least one storm produced a bow echo and damaging winds across west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 1:36 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 236 AM CDT Tue Aug 20 2019 .SHORT TERM...(Today and tonight) Issued at 236 AM CDT Tue Aug 20 2019 There have been a couple severe thunderstorm warnings early this morning, but so far nothing really substantial has taken off. The Mayville radar currently shows activity extending from near Jamestown up into the Devils Lake region and northern Red River Valley. The system is a little disjointed overall, with the main surface low just southeast of Minot. There is a boundary extending northeast from this low, basically along a Rugby to Walhalla line, with south winds south of the line and north winds to the north of it. However, it is not getting a really strong push of either cold air or strong winds behind it. Instead, the storms so far have been based higher, feeding off the low level warm advection and the 850mb jet. Basically these features will translate eastward overnight, which may allow for a few storms to pulse up to severe levels. Most high resolution model guidance wants to bring an upswing in this activity as it moves into the northern Red River Valley and adjacent areas of northwest Minnesota in the pre-dawn hours. The area of northwest Minnesota was the area SPC upgraded into a slight risk for severe weather earlier this past evening. If there was a stronger front would have much higher confidence in an upswing in storm activity. As it sits now, hard to believe more than scattered storm activity will continue, bringing more general storms than severe storms. So will just continue to monitor conditions through the rest of the night. Removed the severe wording for now and reduced precipitation chances into more of a 50 to 60 percent range. If an upswing does happen to occur or the storms begin to show more organization, will update the forecast accordingly. The storms should exit the eastern or southeastern FA sometime by mid to late morning. The lingering cloud cover should also exit off to the east, resulting in another mainly sunny day. Breezy north winds will arrive by afternoon, but they will decrease again by early evening. Tonight will feel a little fall like again, as temperatures fall under clear skies and light winds. .LONG TERM...(Wednesday through Monday) Issued at 236 AM CDT Tue Aug 20 2019 Wednesday should continue with the north-northwest winds, but not quite as gusty. Expect a good amount of sun again with coolish highs in the 70s. For Wednesday through Friday, quiet and slightly cooler than normal weather develops as strong surface high pressure builds through the Northern Plains. This will yield daily high temperatures in the 70s and overnight lows in the 40s and 50s. Initially, cool and dry northwest flow aloft persists upstream of an upper low near Hudson Bay, but by Thursday, this system begins to progress eastward, giving way to upper level ridging building into the Northern Plains and Canadian Prairie. The influence of ridging will linger into early Friday, but low level warm air advection will have little time to take hold before the next disturbance advances toward the Plains heading into the weekend. For Friday through the weekend, chances for showers and storms develop as the pattern becomes more active with multiple rounds of upper level shortwaves progressing into the Northern Plains. Confidence in timing and placement of these features is low at this point, but ensemble guidance suggests more likely off and on rain in the region with higher rain chances on Friday/Friday night and Sunday into Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1144 PM CDT Mon Aug 19 2019 Scattered t-storms thru the night/early Tuesday which may affect TAF sites or nearby. Outside of any storms VFR conditions. Tuesday daytime will see north wind increase to 10-15 kts with gusts 20 kts at times. A period of MVFR cigs psbl around or just past 12z esp in the RRV and MN just behind the cold front. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/BP AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 AM CDT Tue Aug 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210815- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 315 AM CDT Tue Aug 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible into the morning hours, especially along the Red River Valley into adjacent areas of northwest and west central Minnesota. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorms are possible from Thursday night through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 4 ENE LEEDS 48.31N 99.36W
08/19/2019 E1.00 INCH Benson ND BROADCAST MEDIA
MEDIA RECEIVED PHOTO OF QUARTER SIZED DIAMETER HAIL
&&
BPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
133 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 2 N DEVILS LAKE 48.14N 98.87W
08/20/2019 M1.00 INCH Ramsey ND PUBLIC
&&
DRIDDLESpecial Weather Statement National Weather Service Grand Forks ND 217 AM CDT Tue Aug 20 2019 NDZ027-029-030-200815- Steele ND-Traill ND-Grand Forks ND- 217 AM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS... NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 315 AM CDT... At 216 AM CDT, Doppler radar was tracking a strong thunderstorm near Logan Center, or 31 miles west of Grand Forks, moving southeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Kempton around 225 AM CDT. Northwood around 230 AM CDT. Hatton around 245 AM CDT. Holmes around 250 AM CDT. Reynolds around 305 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4770 9787 4804 9786 4784 9701 4747 9703 TIME...MOT...LOC 0716Z 297DEG 33KT 4780 9772 Riddle
Special Weather Statement National Weather Service Grand Forks ND 224 AM CDT Tue Aug 20 2019 NDZ026-200815- Nelson ND- 224 AM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NELSON COUNTY UNTIL 315 AM CDT... At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Lakota, or 27 miles southeast of Devils Lake, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will affect areas east of Stump Lake to south of Michigan. Other thunderstorms are occurring in the area as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4806 9835 4790 9788 4767 9789 4782 9850 TIME...MOT...LOC 0723Z 287DEG 25KT 4795 9832 Riddle
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM HAIL HATTON 47.64N 97.46W
08/20/2019 E1.50 INCH TRAILL ND PUBLIC
FACEBOOK PHOTO OF LARGE HAIL UP TO PING PONG BALL SIZE IN
HATTON
&&
BPThe Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
A few trees were snapped and crops were laid flat across portions of western Lake Ida Township.
Large branches and power lines were blown down along highway 59.
Roofing and siding were torn off a trailer home and numerous large branches were blown down near Nett Lake.
Extensive tree damage occurred along county road 143 in the Tamarac Wildlife Refuge.
Dime to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837722, 837723, 837724, 837725, 837726, 837727, 837728, 837729, 837730, 837731, 837732.